Colorado, 2018

High Wind and Winter Weather in Colorado, November 2 to 3, 2018

November 2 to 3, 2018 · NWS BOU · 5 events in 5 counties and zones

A powerful and moist Pacific jet stream brought a period of moderate to heavy snow and blowing snow to the mountains. In the Front Range Mountains, the Joe Wright SNOTEL measured 13 inches of snow, with 12 inches measured at the Loveland Pass SNOTEL.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A powerful and moist Pacific jet stream brought a period of moderate to heavy snow and blowing snow to the mountains. In the Front Range Mountains, the Joe Wright SNOTEL measured 13 inches of snow, with 12 inches measured at the Loveland Pass SNOTEL. Elsewhere, storm totals ranged from 4 to 7 inches. Above timberline, peak wind gusts ranged from 65 to 75 mph. In the foothills and urban corridor, outflow from a dissipating showers near the foothills of southeast Larimer and eastern Boulder counties pushed an outflow boundary of strong winds across the adjacent plains. Peak wind gusts included: 67 mph, 1 mile northwest of Loveland; 63 mph at the Fort Collins-Loveland Municipal Airport, with 58 mph at Denver International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 2, 1:49 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Nov 2, 1:49 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
249 PM MDT Fri Nov 2 2018

.SHORT TERM...(This evening through Saturday)
Issued at 249 PM MDT Fri Nov 2 2018

Satellite and radar imagery show our much anticipated short wave
dropping southeast across the spine of the northern Rockies this
afternoon. The main shot of lift and precipitation was just
reaching western Wyoming and southeast Idaho, and probably an hour
or two behind original schedule. As a result, we now expect the
sharp increase in snowfall to reach the Rabbit Ears Pass to Rocky
Mountain National Park area toward 7 PM, and then the I-70
Corridor closer to 10 PM. Snow intensity still expected to
increase significantly with snowfall rates around 1 inch per hour
later this evening into the early morning hours. Overall, the
moisture depth per latest satellite imagery is limited and
therefore amounts may be reduced by an inch or so. However, the
orographics are very strong (upwards of 40-50 knots at 700 mb for
a few hours this evening), lapse rates improve to 7-8 C/km, cold
advection occurs, and we have strong lift on the nose of the
powerful Pacific jet increasing to 120-130 knots. Those parameters
would help make up for the limiting moisture so overall we'll
maintain the same forecast snow accumulations at this point.
Snowfall rates will be decreasing later tonight through much of
Saturday with some drying aloft and gradual decrease of the
orographic component. The current Winter Weather Advisory for the
mountains above 9000 feet looks good, with a 5 to 12 inch snow
forecast and hazardous travel due to blowing snow and snow-packed
and icy roads. Road conditions may gradually improve on Saturday
especially in valley locations.

On the plains, we should see a couple showers spill out of the
mountains later this evening with the passage of the mid level
cold front and lift from the upper jet. Most of this precipitation
would be in the form of rain. Later tonight into Saturday morning,
a few snowflakes may mix in but no accumulation is expected given
relatively mild temps.

Other concern is the wind. For this evening, the cross mountain
flow increases to nearly 50 knots, but at the same time the stable
layer is lifting so a brute force event is in the works, and not a
mountain wave event. Cross mountain gradients are near warning
guidance (75 mph gusts), so the gusts to 70 mph in the forecast
are good for mountain tops and exposed ridges across the
foothills. On the nearby adjacent plains, could see a few gusts
around 60 mph before weakening later this evening. Winds on the
eastern plains will increase Saturday with good mixing and
stronger northerly flow. Using forecast soundings and mixed layer
data, most locations east of Greeley to DIA should see speeds of
25-35 mph with gusts up to 50 mph.

.LONG TERM...(Saturday night through Friday)
Issued at 249 PM MDT Fri Nov 2 2018

Active pattern during the long term period with area under fast
northwest flow during the entire extended period. Forecast
Saturday night picks up in relative lull of activity behind
departing wave as shortwave ridging briefly in charge. Continued
northwest flow will keep clouds and wring a few more snowflakes
out of residual moisture, and left chc to slight chance pops in
the mountains but otherwise fair weather through Sunday morning.

POPs increase again Sunday with next approaching 500 mb shortwave
trough. Good upward vertical motion over the area with 150 kt jet
at 300 mb stretching from Pacific NW into four corners area Sunday
night through Monday, putting the forecast area in favorable left
front quadrant. Overall this system will resemble tonight's, with
most precip in the mountains and little on the plains. Blustery
NW wind again Sunday in the mountains, then spreading out onto the
plains with a cold frontal passage Monday morning in northeast CO.

Broad upper level cyclonic flow aloft over the central US, with
weak surface high pressure over the forecast area through the
first part of the week. Our next shortwave trough in northwest
flow moves across southwest Colorado Wednesday night, and east to
northeast upslope flow on the plains will give better chances on
the plains than the mountains for precip this time around. Have
high chance pops for now. Cold enough for snow Wednesday night,
although too soon for forecast amounts.

Temps...no real airmass change during the extended period, and
with NW flow over the region temps will keep a few degrees below
normal. Lower heights during the week and temps will be a few
degrees cooler in the last half of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 249 PM MDT Fri Nov 2 2018

West/northwest winds of 20G30-32kts should continue through 01Z,
with crosswind limits possibly exceeded for north/south runway ops
at KDEN. KBJC will see potential gusts around 40 knots. The winds
should slowly subside 01Z-03Z this evening. However, as some high
based showers move off the higher terrain decent mixing could
lead to sporadic gusty west to southwest winds 04Z-08Z. As far as
ceilings they may drop down to 8000-10000 feet tonight as higher
based showers move across.

On Saturday, gusty north winds will develop with speeds at KDEN
increasing to 20-25 knots with gusts around 35 knots. KBJC and
KAPA should see somewhat lighter winds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Saturday for COZ031-033-034.

&&

SHORT TERM...Barjenbruch
LONG TERM...Hanson
AVIATION...Barjenbruch
Hazardous weather outlook, Nov 2, 10:11 AM MST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Fri Nov 2 2018

COZ030>051-031715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Fri Nov 2 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Areas of light snow, drizzle, and light freezing drizzle over the
high mountain passes today will give way to more widespread and
heavier snow tonight. The heaviest is expected to develop in the
Rabbit Ears Pass and Rocky Mountain National Park area toward 6
PM,and then shift southward into the I-70 Mountain Corridor from
Vail Pass to Georgetown between 8 and 10 PM.  Accumulations of 3
to 6 inches with locally up to 8 inches will be possible by late
tonight. Winds will gradually increase today and tonight over the
mountains and foothills with gusts from to 50 to 70 mph at times
especially this afternoon and evening. Areas of blowing snow will
occur over the higher passes reducing visibility over the higher
mountain passes especially tonight with poor travel conditions
expected as the heavier snow begins this evening.

Across northeast Colorado there will be a chance of rain showers
tonight as a weather disturbance moves across. Meanwhile gusty
west to northwest winds are expected this afternoon with gusts up
to 40 mph near the foothills and along the Wyoming border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Mountain snow will taper off Saturday morning, although gusty
winds will continue for much of the day, producing blowing and
drifing snow.

The next round of wintry weather will be Sunday night into Monday
morning, when additional snow will create a slippery morning
commute, mainly in the mountains. Strong winds over the foothills
and mountains may gust as high as 60 mph as well.

If you are traveling into the Colorado high country this weekend
be prepared for hazardous winter travel conditions including
snowpacked roads and reduced visibility in snow and blowing snow.

The plains will see mainly dry conditions, seasonal temperatures,
and gusty winds at times. Expect strong northwest winds on the
plains Saturday afternoon with gusts up to 50 mph possible. A few
rain and snow showers will be possible on Saturday, and again
Sunday night through Monday. The Sunday night into Monday
disturbance may bring some snow accumulation to portions of the
plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 high wind. Local standard time, as filed.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
November 2, 5:00 PM MST to November 3, 5:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
November 2, 5:00 PM MST to November 3, 5:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
November 2, 5:00 PM MST to November 3, 5:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
November 2, 10:02 PM MST to 10:45 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
November 2, 10:08 PM MST to 10:45 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792720, 792722, 792723, 794365, 794366.